Alert archive / New Mexico / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 78, NWS El Paso, TX

July 12, 2007Sierra County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Jul 12, 2007, 3:09 PM MDT for Sierra County, New Mexico. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 12, 2007, 3:09 PM MDT (21:09 UTC)
Expired
Jul 12, 2007, 4:00 PM MDT
In force
51 min
Issued by
NWS El Paso, TX
Area
Counties, with a storm outline in the text

County Sierra County, NM

The radar

The Holloman AFB radar (KHDX), 100 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 9.2 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2007-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 462 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2007-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
462 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
1199 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 2:30 PM MDT, 39 minutes earlier.

Area forecast discussion, Jul 12, 2:30 PM MDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
230 PM MDT THU JUL 12 2007

.SYNOPSIS...
ABUNDANT ATMOSPHERIC MOISTURE WILL RESULT IN SCATTERED SHOWERS AND
THUNDERSTORMS THROUGH THE WEEKEND. STORMS TONIGHT COULD PRODUCE
LOCALLY HEAVY RAINFALL AND A FEW AREAS OF FLOODING. ATMOSPHERE
BECOMES A BIT DRIER MONDAY AND BEYOND BUT ISOLATED THUNDERSTORMS ARE
STILL LIKELY. TEMPERATURES WILL CONTINUE TO BE AROUND NORMAL THROUGH
THE PERIOD.

&&

.DISCUSSION...
VERY MOIST AIRMASS REMAINS IN PLACE AS MORNING SOUNDINGS AND SOUNDER
IMAGERY BOTH SHOW PWS OF 1.3 TO 1.5 INCHES. UPPER RIDGE PERSISTING
FROM SOUTH TEXAS ACROSS TO NORTHERN ARIZONA. WITH GOOD LOW AND MID
LEVEL MOISTURE...AND MODERATE RAINS ACROSS THE AREA YESTERDAY...
ISSUED FLASH FLOOD WATCH FOR THE EASTERN CWA. MORNING DEBRIS CLOUDS
SLOWED DAYTIME HEATING OVER MUCH OF THE EAST BUT NOW SHOULD START
HEATING UP AS LEFTOVER CLOUDS HAVE DISSIPATED. GILA WILDERNESS ALSO
SEEING SOME STRONG STORMS THIS AFTERNOON AND WILL HAVE TO BE WATCHED
AS A FEW AREAS RECEIVED MODERATE RAINFALL YESTERDAY. REMAINS OF
INVERTED TROUGH NOW SOUTH OF THE BOOTHEEL AND MAY BE AIDING IN A FEW
THUNDERSTORMS OVER THAT AREA. FEATURE SHOULD BE OUT OF AREA LATER
THIS EVENING.

MODELS REMAIN CONSISTENT IN OVERALL PATTERN OF HIGH GRADUALLY
BECOMING MORE MERIDIONALLY ORIENTED OVER ARIZONA LATER TOMORROW DUE
TO FORCING OF LARGE HUDSON BAY LOW AND ATTENDANT TROUGH DROPPING
SOUTH INTO TEXAS. NOT MUCH DIFFERENCE IN AIRMASS BUT FRONT COULD
WELL BE A FOCUSING MECHANISM FOR CONVECTION. WITH NORTHERLY FLOW
SETTING UP OVER AREA DEEP LAYERED MOISTURE SHOULD SLOWLY DECREASE.
WILL KEEP SUNDAY STORMS IN SCATTERED CATEGORY...BUT DIMINISH TO
ISOLATED MONDAY AND BEYOND. DISTURBANCES IN THE FLOW MAY WELL
INCREASE THUNDERSTORM COVERAGE HOWEVER.

&&

.AVIATION...VALID 13/00Z-14/00Z...
SCATTERED THUNDERSTORMS WILL PRODUCE A FEW AREAS OF MVFR FOR CIGS
AND VSBY. STORMS WILL BE MORE FREQUENT OVER THE MOUNTAINS.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 72  95  73  96  72 /  40  30  40  20  30
SIERRA BLANCA TX        67  91  67  90  68 /  40  30  40  20  30
LAS CRUCES              69  95  70  95  68 /  30  30  40  20  30
ALAMOGORDO              67  93  67  93  66 /  40  30  40  20  30
CLOUDCROFT              50  70  49  72  47 /  40  40  50  40  40
TRUTH OR CONSEQUENCES   69  94  69  94  68 /  40  30  40  20  30
SILVER CITY             63  87  63  86  63 /  50  40  40  30  30
DEMING                  69  94  69  96  68 /  30  30  40  20  30
LORDSBURG               67  95  70  97  69 /  30  30  40  20  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR NMZ024-025.

TX...FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR TXZ055-056.

&&

17 HEFNER
Hazardous weather outlook, Jul 12, 11:08 AM MDT, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1108 AM MDT THU JUL 12 2007

NMZ022>025-030>032-TXZ055-056-131645-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1108 AM MDT THU JUL 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT.
SCATTERED THUNDERSTORMS EXPECTED THIS AFTERNOON AND TONIGHT. LOCAL
HEAVY RAINFALL IS POSSIBLE WITH SOME STORMS...ALONG WITH SMALL HAIL.
POTENTIAL FOR FLASH FLOODING EXISTS...ESPECIALLY EAST OF THE RIO
GRANDE VALLEY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
A PERSISTENT PATTERN OF SCATTERED AFTERNOON AND NIGHT TIME
THUNDERSTORMS WILL OCCUR THROUGH SUNDAY. THUNDERSTORMS MORE ISOLATED
MONDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED SEVERE WEATHER.

In the hours before

Special weather statement, Jul 12, 10:47 AM MDT, 4 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1047 AM MDT THU JUL 12 2007

NMZ022-023-030>032-130600-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-
INCLUDING THE CITIES OF...SILVER CITY...TRUTH OR CONSEQUENCES...
LORDSBURG...DEMING...LAS CRUCES
1047 AM MDT THU JUL 12 2007

A VERY MOIST AND UNSTABLE AIR MASS REMAINS IN PLACE TODAY AS A
RESULT OF A TROPICAL WAVE OF MOISTURE FROM NORTHERN MEXICO WHICH MOVED
INTO SOUTHERN AND SOUTHWESTERN NEW MEXICO YESTERDAY AND OVERNIGHT.
SCATTERED THUNDERSTORMS WILL DEVELOP OVER MOST OF THE AREA THIS
AFTERNOON INTO THE EVENING HOURS AND THERE IS A MODERATE TO HIGH
POTENTIAL FOR LOCALIZED VERY HEAVY RAINFALL AMOUNTS OVER ONE INCH
IN SOME AREAS. THE MAIN THREAT FROM THESE STORMS WILL BE FLOODING
OF LOW LYING AREAS BUT IN ADDITION...SOME COULD PRODUCE HAIL TO
ONE HALF INCH...GUSTY WINDS TO 40 MPH...AND DEADLY CLOUD TO GROUND
LIGHTNING. STORMS WILL BE MOVING SLOWLY TO THE NORTH NORTHEAST
TODAY AND MANY AREAS NEAR OR AT AT SATURATION FROM YESTERDAYS
RAINS MAY EXPERIENCE AGGRAVATED FLOODING PROBLEMS. HEAVY RAIN WITH
THESE STORMS COULD CAUSE FLOODING OF NORMALLY DRY ARROYOS AND
SMALL STREAMS...AS WELL AS PONDING AND FLOWING WATER ACROSS AREA
ROADS. EXTRA CAUTION IS ADVISED.

A FLASH FLOOD WATCH FROM NOON TODAY TO MIDNIGHT HAS BEEN ISSUED
FOR THE FOLLOWING COUNTIES EAST OF THE RIO GRANDE: OTERO...EL
PASO...HUDSPETH.

DO NOT DRIVE ACROSS FLOODED ROADS. STAY TUNED TO NOAA WEATHER
RADIO OR YOUR FAVORITE TELEVISION STATION FOR THE LATEST UPDATES.

NOVLAN

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 10:34 AM MDTFlash Flood WatchEPZ13 hr
Jul 12, 12:30 PM MDTSevere Thunderstorm WarningEPZGrant45 min
Jul 12, 3:34 PM MDTSevere Thunderstorm WarningEPZHudspeth41 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.